Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Midland/Odessa, TX

August 7, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 7, 2017, 4:46 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:46 PM MDT (22:46 UTC)
Expired
Aug 7, 2017, 7:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 190 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WGUS54 KMAF 072246
FFWMAF
NMC015-080145-
/O.NEW.KMAF.FF.W.0027.170807T2246Z-170808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
446 PM MDT MON AUG 7 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Central Eddy County in southeastern New Mexico...

* Until 745 PM MDT

* At 445 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen and an additional inch is possible. Flash flooding 
  is expected to begin shortly mainly within the city limits of 
  Carlsbad or rural areas where drainage is poor.

* Some locations that will experience flooding include...
  Carlsbad, Living Desert State Park, Carlsbad North, Otis and Cavern
  City Air Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3226 10436 3249 10436 3249 10416 3226 10416

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:06 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 1:06 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CDT Mon Aug 7 2017

.DISCUSSION...

Another round of thunderstorms is possible this afternoon/tonight as
a frontal boundary has moved to the higher terrain of southwest
Texas, then eastward across the southern Permian Basin.  The precise
location has been muddled from outflow boundaries from convection
yesterday/last night.  Dewpoints are pretty high, along, ahead, and
behind the front with widespread low to mid 60s over the higher
terrain, and upper 60 to lower 70 over the Permian Basin and Lower
Trans Pecos.

Easterly upslope flow will increase this afternoon with scattered
thunderstorms expected to develop over the higher terrain, eastern
Permian Basin, and perhaps the Lower Trans Pecos to the north of a
surface low translating southeastward along the front.  Also, an
instability axis of 1500-2500 J/Kg is setting up over eastern New
Mexico, southward into the Upper Trans Pecos which could provide an
avenue for a Mesoscale Convective Complex to drop southward along
overnight.  Since there will be plenty of instability, and mid level
lapse rates will be near 7 C/Km, some of the storms could produce
damaging winds, or small hail.  However, the main threat will be
heavy rainfall/localized flash flooding as PWats will be around 1.5"
and storms will be slow moving.   It appears the locations most
likely to see widespread thunderstorms, or a Mesoscale Convective
System (MCS) tonight, will be the Guadalupe Mountains, SE NM
plains/Upper Trans Pecos.  Considered issuing a Flash Flood Watch,
but the window of heavy rainfall is fairly small, there is still a
fair amount of disagreement on whether a MCS will develop, and . mid
level dry air will be moving in from the west which would decrease
rainfall rates somewhat.  For now will enhance wording in the
Hazardous Weather Outlook to reflect the potential for localized
flash flooding in these areas, and have the next shift monitor.
Thanks for the coordination Albuquerque.

The chance of thunderstorms will continue on Tuesday as the region
remains under northwest flow aloft, but the upper ridge will build
over the area Wednesday and Thursday and limit thunderstorm
development.  Below normal temperatures today and Tuesday will warm
to near normal for the rest of the week and next weekend.  There are
indications another upper trough will become established over the
central/eastern CONUS next weekend which would flatten the upper
ridge, put the area under west to northwest flow aloft again, and
promote another cold front moving into the region and an increase in
rain chances.  Will carry some chance of rain, but not quite as high
as some of the model offerings, with the same restraint

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  85  71  93 /  20  30  10  10
Carlsbad                       69  85  70  92 /  70  30  10  10
Dryden                         75  90  74  93 /  40  40  20  20
Fort Stockton                  69  86  70  92 /  30  30  10  10
Guadalupe Pass                 62  77  64  85 /  50  20  20   0
Hobbs                          67  84  66  90 /  50  30  10  10
Marfa                          61  84  61  87 /  60  50  20  20
Midland Intl Airport           69  87  70  93 /  20  30  10  10
Odessa                         69  85  70  93 /  20  30  10  10
Wink                           71  87  71  95 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, Aug 7, 12:35 PM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon Aug 7 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon Aug 7 2017 /1235 PM MDT Mon Aug 7 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible today and tonight across the
area. Heavy rainfall, localized flash flooding, damaging winds,
frequent lightning, and small hail are possible with these storms.
Heavy rainfall will especially be a concern tonight across southeast
New Mexico and the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms remain possible areawide through Tuesday.
Threats will include strong winds, heavy rainfall, and localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 7, 4:18 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM MDT MON AUG 7 2017

NMZ028-072300-
Eddy County Plains NM-
418 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 500 PM
MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seven Rivers Airport, or 17 miles northwest of Carlsbad, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Avalon, Living Desert State Park, Seven Rivers Airport,
Lakewood, Brantley Lake State Park, Seven Rivers, Carlsbad North,
Otis, Cavern City Air Terminal, Dayton, Atoka and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may also be occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3258 10477 3281 10451 3269 10390 3228 10418
TIME...MOT...LOC 2217Z 290DEG 26KT 3258 10445

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:04 PM MDTSpecial Weather StatementMAFLea26 min
Aug 6, 6:41 PM MDTSpecial Weather StatementMAFLea49 min
Aug 6, 7:12 PM MDTSevere Thunderstorm WarningMAFLea63 min
Aug 6, 8:08 PM MDTAreal Flood AdvisoryMAFLea2 hr
Aug 7, 4:18 PM MDTSpecial Weather StatementMAFEddy42 min
Aug 7, 4:33 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.